Thunderstorm Wind, Butte
- When
- July 5, 4:35 PM MST
- Where
- Butte County, Belle Fourche Airport
- Measured
- 79 kt (91 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 44.730, -103.860
A door was blown off a hangar.
A severe thunderstorm developed over southwestern Butte County and tracked north of Belle Fourche, producing wind gusts as high as 90 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over southwestern Butte County and tracked north of Belle Fourche, producing wind gusts as high as 90 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 1:34 PM MST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 234 PM MDT THU JUL 5 2012 .DISCUSSION...20Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER EASTERN NORTH DAKOTA AND MINNESOTA. LOW PRESSURE WAS CENTERED OVER CENTRAL WYOMING WITH A TROUGH EXTENDING SOUTHWARD ACROSS EASTERN COLORADO. WARM FRONT EXTENDS EASTWARD FROM THE LOW IN WYOMING ACROSS NORTHERN NEBRASKA WITH STORMS DEVELOPING ALONG THE FRONT IN NORTH CENTRAL NEBRASKA. LATEST WV SAT IMAGE SHOWS A PLUME OF ABUNDANT MID/HIGH LEVEL MOISTURE STREAMING NORTHWARD INTO THE FORECAST AREA. LATEST MODEL RUNS SHOW A SFC LOW DEVELOPING IN NORTHEASTERN COLORADO LATE THIS AFTERNOON AS THE WYOMING LOW WEAKENS. THE LOW PRESSURE SYSTEM WILL THEN MOVE NORTHEASTWARD INTO CENTRAL SOUTH DAKOTA BY 12Z FRIDAY. THE PREVIOUSLY MENTIONED WARM FRONT WILL PUSH NORTHWARD TONIGHT AS THE LOW LEVEL JET INCREASES OVER WESTERN SOUTH DAKOTA...WITH THE FRONT NEARING THE ND/SD BORDER BY 12Z FRIDAY. LIFT ALONG AND NORTH OF THE FRONTAL BOUNDARY WILL PROVIDE THE FORCING FOR THUNDERSTORM DEVELOPMENT TONIGHT...WITH SOME SEVERE STORMS POSSIBLE. FRIDAY/SATURDAY...INITIAL SYSTEM MOVES NORTH WITH RESIDUAL MOISTURE LEFT BEHIND OVER THE WEST. SURFACE HIGH SLIPS INTO THE CWA FROM THE NORTHEAST WHICH WILL KEEP THINGS DRIER IN THE EAST THAN PREVIOUS GUIDANCE. THEREFORE HAVE PUSHED THE POPS BACK TO THE WEST...MAINLY OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA. TEMPERATURES WILL BE NOTICEABLY COOLER...BUT CLOSE TO GUIDANCE. EXTENDED...THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES INTO SUNDAY WITH THE MONSOONAL FLOW PATTERN STILL IN PLACE. FOR THE START OF NEXT WEEK...THE UPPER LEVEL RIDGE BUILDS BACK ACROSS THE GREAT BASIN AREA...RESULTING IN NORTHWEST FLOW FOR THE CWA. A WEAK SHORT WAVE MAY BRING A SLIGHT CHANCE FOR AFTERNOON SHOWERS OVER THE BLACK HILLS. FOR THE REST OF THE EXTENDED PERIOD...DRY CONDITIONS AND ABOVE AVERAGE TEMPERATURES WILL RETURN. && .AVIATION...18Z TAF UPDATE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. BY LATE AFTERNOON/EARLY EVENING...STRONG STORMS WILL BRING HEAVY RAIN CREATING MVFR CONDITIONS AND LOCALIZED IFR CONDITIONS. BEST CHANCES FOR STORMS WILL BE OVER NORTHEAST WYOMING...THE BLACK HILLS AREA...AND NORTHWEST SOUTH DAKOTA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...WFO UNR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 406 AM MDT THU JUL 5 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 406 AM MDT (506 AM CDT) THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BRING RATHER WIDESPREAD THUNDERSTORMS TO THE REGION THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING. GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS PORTIONS OF WESTERN SOUTH DAKOTA...MAINLY NEAR AND EAST OF THE BLACK HILLS. LOCALLY HEAVY RAIN MAY OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THROUGH MONDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
323 PM MDT THU JUL 5 2012
SDZ012-025-WYZ057-071-052230-
BUTTE SD-NORTHEASTERN CROOK WY-NORTHERN FOOT HILLS SD-WYOMING BLACK
HILLS WY-
323 PM MDT THU JUL 5 2012
...STRONG THUNDERSTORMS FOR EASTERN CROOK...NORTHWESTERN
LAWRENCE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 430 PM MDT...
AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BEULAH...OR 9 MILES
NORTHWEST OF DOWNTOWN SPEARFISH...MOVING NORTH-NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BEULAH...
DOWNTOWN BELLE FOURCHE...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
9...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 201 AND
207...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4479 10367 4448 10391 4446 10399 4447 10405
4445 10406 4444 10414 4453 10420 4489 10408
TIME...MOT...LOC 2123Z 198DEG 16KT 4459 10398
BUNKERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT THU JUL 5 2012
SDZ044-052230-
BENNETT SD-
341 PM MDT THU JUL 5 2012
...STRONG THUNDERSTORM FOR CENTRAL BENNETT COUNTY UNTIL 430 PM MDT...
AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF MERRIMAN...OR 15 MILES
SOUTHEAST OF MARTIN...MOVING NORTH AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MARTIN...
LACREEK WILDLIFE REFUGE...
TUTHILL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4336 10175 4335 10135 4299 10145 4298 10148
4299 10173
TIME...MOT...LOC 2141Z 187DEG 28KT 4299 10159
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND GST ECHETA 44.45N 105.86W
07/05/2012 M63 MPH CAMPBELL WY MESONET
ECHETA AUTOMATED RAWS SITE ECEW4
&&
WFO UNRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 511 PM MDT THU JUL 5 2012 SDZ012-052345- BUTTE SD- 511 PM MDT THU JUL 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE COUNTY UNTIL 545 PM MDT... AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FRUITDALE... BELLE FOURCHE RESERVOIR... && LAT...LON 4494 10388 4473 10354 4462 10381 4472 10406 TIME...MOT...LOC 2311Z 227DEG 14KT 4472 10389 CARSTENS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT THU JUL 5 2012
SDZ029-030-074-060000-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
517 PM MDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 600
PM MDT...
AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BUFFALO GAP...OR 13 MILES
NORTHEAST OF DOWNTOWN HOT SPRINGS...MOVING NORTH AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FAIRBURN...
CUSTER PARK GAME LODGE...
CENTER LAKE...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4354 10347 4386 10346 4386 10344 4379 10297
4349 10324
TIME...MOT...LOC 2317Z 197DEG 20KT 4360 10332
CARSTENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 17 N DOWNTOWN GILLETTE 44.54N 105.50W
07/05/2012 E60 MPH CAMPBELL WY PUBLIC
&&
METhe Rapid City radar (KUDX), 106 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
3 thunderstorm wind. Local standard time, as filed.
A door was blown off a hangar.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381849, 381852, 381855.